Nebraska, 2011

Hail in Nebraska, June 9, 2011

June 9, 2011 · NWS OAX · 3 events in 2 counties and zones

Scattered thunderstorms developed and tracked across eastern Nebraska and southwest Iowa during the mid to late morning hours of June 9th. The storms were northwest of a cold front that had stalled in northeast Kansas and northwest Missouri and started to move back into southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed and tracked across eastern Nebraska and southwest Iowa during the mid to late morning hours of June 9th. The storms were northwest of a cold front that had stalled in northeast Kansas and northwest Missouri and started to move back into southeast Nebraska. The storms produced several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 1:58 AM CST, 9 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 1:58 AM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 AM CDT THU JUN 9 2011

.DISCUSSION...TODAY THROUGH SATURDAY NIGHT

ELEVATED CONVECTION BEGINNING TO LIGHT UP THIS MORNING ALONG THE I-80
CORRIDOR WITHIN AREA OF DEEP MOISTURE CONVERGENCE ASSOCIATED WITH
WELL DEFINED AND VERY SLOW MOVING COLD FRONT EXTENDING FROM ERN IA TO
SWRN KS. THE BIG QUESTION IS HOW THIS SFC FRONT WILL MEANDER OVER THE
NEXT 48HRS OR SO GIVEN THAN THE MODELS ARE ADVERTISING THE UPPER JET
WILL FOR THE MOST PART REMAIN ORIENTED SW-NE OVER THE CNTRL PLAINS.
ALTHOUGH NAM AND GFS NOT SHOWING THIS...LATEST 3KM-HRRR AND RUC13
ARE INDICATING THE FRONT WILL SLOW DOWN AND HANG IN THE VICINITY OF
THE SRN CWA THRU LATE THIS MORNING...THEN LIFT BACK NORTH THIS
AFTERNOON AS SFC LOW PRESSURE CIRCULATION PUSHES INTO CNTRL KS.
THRU TONIGHT THEN...EXPECT SHORTWAVE/VORT MAX MOVING ACROSS
THE DAKOTAS WILL NUDGE SFC BNDRY BACK SOUTH AND INDUCE ADDITIONAL
CONVECTION ALONG CONVERGENT ZONE IN MOIST/UNSTABLE ENVIRONMENT.
BULK OF COLD AIR ADVECTION THEN FILTERS INTO THE CNTRL PLAINS ON
FRIDAY WITH MODELS ADVERTISING MOISTURE POOLING/DESTABILIZATION
OVER THE SRN CWA IN THE AFTN. SEVERE POTENTIAL APPEARS TO BE SOUTH
OF THE CWA...BUT CANNOT DISCOUNT STRONG STORMS DEVELOPING SOUTH
OF I-80. DRY AND UNSEASONABLY COOL THEN ON SATURDAY AS SFC HIGH
PRESSURE PREVAILS OVER THE REGION. OTHERWISE APPEARS TO BE A SLIGHT
CHANCE FOR STORMS DEVELOPING ON THE WRN CWA PERIPHERY SATURDAY NIGHT
WHEN INSTABILITY/LLVL MOISTURE AXIS SETS UP FROM KS INTO CNTRL NEB.
THUS WILL INCLUDE SMALL OVERNIGHT POPS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SOMEWHAT COMPLICATED FORECAST SCENARIO FOR THE TAFS THIS PERIOD WITH
UNCERTAINTIES REGARDING CONVECTION AND EXACTLY WHEN IT MIGHT AFFECT
INDIVIDUAL TAF SITES. SCATTERED THUNDERSTORMS MOVING THROUGH THE I80
VICINITY EARLY THIS MORNING LOOKED LIKE IT INITIALLY COULD CLIP BOTH
KLNK/KOMA ALTHOUGH NOW APPEARS IT MAY STAY TO THE NORTH...UNLESS NEW
CONVECTION DEVELOPS. LATER ON...EXPECTING ADDITIONAL CONVECTION TO
AFFECT KLNK/KOMA BY 10/00Z...AND POSSIBLY AT KOFK. ALSO WILL HAVE TO
MONITOR FOR MVFR CEILINGS DEVELOPING BY 15-18Z...WITH NORTHEASTERLY
WINDS AT 12 KNOTS SUSTAINED...WITH GUSTS UP TO 18-22 KNOTS.

WALDO

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090.

&&
Hazardous weather outlook, Jun 9, 7:21 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
821 AM CDT THU JUN 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
821 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS THE
OUTLOOK AREA. HAIL IS THE PRIMARY HAZARD THIS MORNING. POCKETS OF
LOCALLY HEAVY RAIN ARE ALSO POSSIBLE.

THERE IS ANOTHER CHANCE FOR SEVERE STORMS LATER THIS AFTERNOON...WITH
THE GREATEST CHANCE GENERALLY ALONG AND EAST OF HIGHWAY 77. HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT ACROSS EXTREME SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

A SLOW MOVING COLD FRONT DROPPING INTO THE CENTRAL PLAINS
WILL STALL JUST SOUTH OF THE OUTLOOK AREA THIS MORNING...THEN
SLOWLY LIFT BACK NORTH LATER THIS AFTERNOON. THIS WILL BE THE
PRIMARY FOCUS FOR AFTERNOON AND EARLY EVENING THUNDERSTORM
DEVELOPMENT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...AS WELL AS SUNDAY
THROUGH TUESDAY NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS
FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND EVENING
FOR COUNTIES ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

KERN

In the hours before

Local storm report, Jun 9, 5:16 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
616 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             STANTON                 40.98N 95.10W
06/09/2011  E1.00 INCH       MONTGOMERY         IA   PUBLIC

            LATE REPORT. FROM STORMS THAT MOVED THROUGH IN THE MIDDLE
            OF THE NIGHT.

&&

VDEWALD
Special weather statement, Jun 9, 6:57 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 AM CDT THU JUN 9 2011

NEZ043-044-050-051-091345-
BUTLER NE-COLFAX NE-DODGE NE-SAUNDERS NE-
757 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR SAUNDERS...SOUTHWESTERN DODGE...
SOUTHERN COLFAX AND NORTHERN BUTLER COUNTIES UNTIL 845 AM CDT...

AT 757 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLWOOD TO
WESTON...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WAHOO...
  PRAGUE...
  SCHUYLER...
  CEDAR BLUFFS...
  NORTH BEND...
  OCTAVIA...
  RICHLAND...
  ABIE...
  MALMO...
  LINWOOD...
  COLON...
  ROGERS...
  MORSE BLUFF...
  9 MILES NORTH OF SCHUYLER...
  LESHARA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD
Special weather statement, Jun 9, 8:19 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 AM CDT THU JUN 9 2011

IAZ043-055-056-069-NEZ034-045-052-091500-
BURT NE-DOUGLAS NE-HARRISON IA-MONONA IA-POTTAWATTAMIE IA-SHELBY
IA-WASHINGTON NE-
919 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN WASHINGTON...DOUGLAS...
BURT...HARRISON...MONONA...POTTAWATTAMIE AND SOUTHWESTERN SHELBY
COUNTIES UNTIL 1000 AM CDT...

AT 918 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
LYONS TO 5 MILES NORTHEAST OF COUNCIL BLUFFS...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MODALE...
  MISSOURI VALLEY...
  TREYNOR...
  MONDAMIN...
  DECATUR...
  UNDERWOOD...
  LOGAN...
  PISGAH...
  ONAWA...
  MINDEN...
  OAKLAND...
  PERSIA...
  MOORHEAD...
  SHELBY...
  MCCLELLAND...
  PELICAN POINT STATE RECREATION AREA...
  LITTLE SIOUX...
  MAGNOLIA...
  LEWIS AND CLARK STATE PARK...
  BLENCOE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOBERT
Local storm report, Jun 9, 8:51 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
951 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             5 W PERSIA              41.58N 95.67W
06/09/2011  E1.00 INCH       HARRISON           IA   PUBLIC

&&

JB

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wayne

When
June 9, 11:06 AM CST
Where
Wayne County, 1.23 mi NE of Wayne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.240, -97.000

Dime to nickel-size hail was reported by a spotter in the Wayne area.

Hail, Cuming

When
June 9, 11:19 AM CST
Where
Cuming County, 1.24 mi NE of Monterey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -96.800

Hail, Cuming

When
June 9, 11:45 AM CST
Where
Cuming County, 3.17 mi NNW of West Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.870, -96.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297878, 297879, 297880.